Real Analysis Exchange

Metric characterization of pure unrectifiability.

Gábor Kun, Olga Maleva, and András Máthé

Full-text: Open access


We show that an analytic subset of the finite dimensional Euclidean space $\real^\dimens$ is purely unrectifiable if and only if the image of any of its compact subsets under every \locquo{} function is a Lebesgue null. We also construct purely unrectifiable compact sets of Hausdorff dimension greater than $1$ which are necessarily sent to finite sets by \locquo{} functions.

Article information

Real Anal. Exchange, Volume 31, Number 1 (2005), 195-214.

First available in Project Euclid: 5 June 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26B05: Continuity and differentiation questions
Secondary: 46B20: Geometry and structure of normed linear spaces

Purely unrectifiable Lipschitz quotient


Kun, Gábor; Maleva, Olga; Máthé, András. Metric characterization of pure unrectifiability. Real Anal. Exchange 31 (2005), no. 1, 195--214.

Export citation


  • S. Bates, W. B. Johnson, J. Lindenstrauss, D. Preiss, and G. Schechtman, Affine approximation of Lipschitz functions and nonlinear quotients, Geom. Funct. Anal., 9 (1999), 1092–1127.
  • A. S. Besicovitch, On the fundamental geometrical properties of linearly measurable plane sets of points III, Math. Ann., 116 (1939), 349–357.
  • H. Federer, Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153 Springer-Verlag New York Inc., New York, (1969).
  • H. Federer, The $(\phi,k)$ rectifiable subsets of $n$ space, Trans. Amer. Math. Soc., 62 (1947), 536–547.
  • M. Gromov, Metric structures for riemannian and non-riemannian spaces, Progress in Math., Birkhauser, Boston, (1997).
  • I. M. James, Introduction to uniform spaces, Cambridge University Press, (1990).
  • W. B. Johnson, J. Lindenstrauss, D. Preiss, and G. Schechtman, Uniform quotient mappings of the plane, Michigan Math. J., 47 (2000), 15–31.
  • M. D. Kirszbraun, Uber die zusammenziehenden und Lipschitzchen Transformationen, Fund. Math., 22 (1934), 77–108.
  • Kuratowski, Topology, Vol. II, Academic Press, New York (1968).
  • J. M. Marstrand, Some fundamental geometrical properties of plane sets of fractional dimensions, Proc. London Math. Soc., 4 (1954), 257–302.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces. Fractals and rectifiability, Cambridge Studies in Advanced Mathematics, 44, Cambridge University Press, Cambridge, (1995).
  • G. T. Whyburn, Topological analysis, Princeton mathematical series 23, Princeton Univ. Press, (1964).